Alert archive / Missouri / Frost Advisories in 2022

Frost Advisory 2, NWS St. Louis, MO

April 17, 2022Madison County, Saint Clair County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this frost advisory at Apr 17, 2022, 2:27 PM CDT for Madison County, Saint Clair County, Illinois; Saint Charles County, Saint Louis County, City of Saint Louis, Missouri. It took effect at Apr 19, 2022, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2022, 2:27 PM CDT (19:27 UTC)
In effect from
Apr 19, 2022, 2:00 AM CDT
Expired
Apr 19, 2022, 9:00 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS73 KLSX 171927
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
227 PM CDT Sun Apr 17 2022

ILZ100-101-MOZ061-063-064-181330-
/O.NEW.KLSX.FR.Y.0002.220419T0900Z-220419T1400Z/
Madison IL-Saint Clair-Saint Charles MO-Saint Louis MO-Saint
Louis City MO-
Including the cities of Saint Charles, Cahokia, Alton, Saint
Louis, Belleville, and Edwardsville
227 PM CDT Sun Apr 17 2022

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...In Missouri, Saint Charles MO, Saint Louis City MO and 
  Saint Louis MO Counties. In Illinois, Madison IL and Saint Clair 
  Counties.

* WHEN...From 4 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ058>060-064-065-069-070-074-079-095>099-102-MOZ018-019-026-027-
034>036-041-042-047>052-059-060-062-065-072>075-084-085-099-181330-
/O.NEW.KLSX.FZ.A.0001.220419T0900Z-220419T1400Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion
MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade
MO-Warren MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-
Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds
MO-
Including the cities of Mount Sterling, Columbia, Quincy,
Pittsfield, Sparta, Litchfield, Washington, Mexico, Bowling
Green, Centralia, Jefferson City, Salem, Chester, Union,
Farmington, Sullivan, Hannibal, Vandalia, and Fulton
227 PM CDT Sun Apr 17 2022

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MRB
3 follow-up statements
583 
WWUS73 KLSX 180812
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
312 AM CDT Mon Apr 18 2022

ILZ058>060-064-065-069-070-074-079-095>099-102-MOZ018-019-026-027-
034>036-041-042-047>052-059-060-062-065-072>075-084-085-099-182315-
/O.UPG.KLSX.FZ.A.0001.220419T0900Z-220419T1400Z/
/O.NEW.KLSX.FZ.W.0003.220419T0700Z-220419T1400Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion
MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade
MO-Warren MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-
Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds
MO-
Including the cities of Mount Sterling, Columbia, Quincy,
Pittsfield, Sparta, Litchfield, Washington, Mexico, Bowling
Green, Centralia, Jefferson City, Salem, Chester, Union,
Farmington, Sullivan, Hannibal, Vandalia, and Fulton
312 AM CDT Mon Apr 18 2022

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 2 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ100-101-MOZ061-063-064-182315-
/O.EXT.KLSX.FR.Y.0002.220419T0700Z-220419T1400Z/
Madison IL-Saint Clair-Saint Charles MO-Saint Louis MO-Saint
Louis City MO-
Including the cities of Saint Charles, Cahokia, Alton, Saint
Louis, Belleville, and Edwardsville
312 AM CDT Mon Apr 18 2022

...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...In Missouri, Saint Charles MO, Saint Louis City MO and 
  Saint Louis MO Counties. In Illinois, Madison IL and Saint Clair 
  Counties.

* WHEN...From 2 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Elmore
400 
WWUS73 KLSX 181941
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
241 PM CDT Mon Apr 18 2022

ILZ058>060-064-065-069-070-074-079-095>099-102-MOZ018-019-026-027-
034>036-041-042-047>052-059-060-062-065-072>075-084-085-099-191400-
/O.CON.KLSX.FZ.W.0003.220419T0700Z-220419T1400Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion
MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade
MO-Warren MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-
Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds
MO-
Including the cities of Mount Sterling, Columbia, Quincy,
Pittsfield, Sparta, Litchfield, Washington, Mexico, Bowling
Green, Centralia, Jefferson City, Salem, Chester, Union,
Farmington, Sullivan, Hannibal, Vandalia, and Fulton
241 PM CDT Mon Apr 18 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 2 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ100-101-MOZ061-063-064-191400-
/O.CON.KLSX.FR.Y.0002.220419T0700Z-220419T1400Z/
Madison IL-Saint Clair-Saint Charles MO-Saint Louis MO-Saint
Louis City MO-
Including the cities of Saint Charles, Cahokia, Alton, Saint
Louis, Belleville, and Edwardsville
241 PM CDT Mon Apr 18 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures as low as 31 will result in frost formation.

* WHERE...In Missouri, Saint Charles MO, Saint Louis City MO and 
  Saint Louis MO Counties. In Illinois, Madison IL and Saint Clair 
  Counties.

* WHEN...From 2 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MRB
933 
WWUS73 KLSX 190821
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
321 AM CDT Tue Apr 19 2022

ILZ058>060-064-065-069-070-074-079-095>099-102-MOZ018-019-026-027-
034>036-041-042-047>052-059-060-062-065-072>075-084-085-099-191400-
/O.CON.KLSX.FZ.W.0003.000000T0000Z-220419T1400Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion
MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade
MO-Warren MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-
Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds
MO-
Including the cities of Mount Sterling, Columbia, Quincy,
Pittsfield, Sparta, Litchfield, Washington, Mexico, Bowling
Green, Centralia, Jefferson City, Salem, Chester, Union,
Farmington, Sullivan, Hannibal, Vandalia, and Fulton
321 AM CDT Tue Apr 19 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ100-101-MOZ061-063-064-191400-
/O.CON.KLSX.FR.Y.0002.000000T0000Z-220419T1400Z/
Madison IL-Saint Clair-Saint Charles MO-Saint Louis MO-Saint
Louis City MO-
Including the cities of Saint Charles, Cahokia, Alton, Saint
Louis, Belleville, and Edwardsville
321 AM CDT Tue Apr 19 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 30 will result in frost formation.

* WHERE...In Missouri, Saint Charles MO, Saint Louis City MO and 
  Saint Louis MO Counties. In Illinois, Madison IL and Saint Clair 
  Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Elmore

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Apr 17, 12:12 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 12:12 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1212 PM CDT Sun Apr 17 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 328 AM CDT Sun Apr 17 2022

Upper level ridging is in place over the Northern Plains and Upper
Midwest this morning, with an upstream shortwave drifting into the
High Plains. The shortwave will continue eastward today, driving an
elongated, inverted surface trough currently over the High Plains
into the Mississippi River Valley by this evening. In response to
the the approaching trough, winds around 700mb have already turned
southwesterly, ushering widespread cloud coverage and virga into
the region. As the trough moves further east today, veering flow
in the 700-925mb layer will become increasingly southerly,
saturating that layer by mid-day in central and SE MO and by 00Z
across our Illinois counties. Between this moisture and the ample
lift provided by both WAA in the low levels and the approaching
shortwave, confidence remains quite high that we'll see a period
of widespread showers move across the area this afternoon and
evening. HREF mean MUCAPE doesn't event top 100 J/kg, so while not
impossible, any embedded thunderstorms will be few and far
between. The lack of deep convection, coupled with only modest
column moisture (0.75"-1" mean HREF PW), will keep precip
accumulations in check, with amounts generally expected to be less
than 0.5". Individual CAMs do show the potential for localized
amounts close to 1", but even those higher-end solutions will not
likely amount to any impacts.

Winds in the low levels will turn northwesterly as the trough
departs overnight and will begin to gradually advect drier air into
the region. The moisture won't truly scour out until a weakening
cold front pushes into the region on Monday, so it appears likely at
least broken skies will linger through the night before clearing
tomorrow. The clouds should keep overnight temps just above freezing
despite northerly winds and cool start to the evening. Inversely,
the clearing skies during the day on Monday will somewhat offset
the reinforcing shot of cool air associated with the decaying
front, though the cool start to the day will keep highs 10-15
degrees below normal.

BSH

.LONG TERM...  (Monday Night through Saturday)
Issued at 328 AM CDT Sun Apr 17 2022

A ridge axis will settle over the region on Monday night beneath
clear skies. The clear skies and calm winds will provide optimal
conditions for radiational cooling and will push temperatures to
near freezing prior to sunrise on Tuesday morning. Confidence is
highest for sub-freezing conditions in central/NE MO and west-
central IL, where over 75% of all guidance is depicting temps at
or below freezing. Further south and east, temps will certainly
be close to freezing, but it's more of a coin toss as to whether
they actually dip below freezing. Regardless, it should be a good
setup for frost for much of the area, and frost/freeze headlines
will likely be needed.

On Tuesday, the ridge axis will shift to our east as low pressure
begins to develop over the Plains in response to the next shortwave
pushing toward the middle portion of the country. This will result
in initially weak southerly winds across the Mid-Mississippi Valley
on Tuesday, which coupled with the cool start to the day and an
uptick in mid/high clouds, will only push temps slightly warmer than
what we're expecting Monday.

The return flow will ramp up Tuesday night and Wednesday as the
shortwave/low tracks toward the region, resulting in a continued
warm and moist advection. The deepening moisture and lift
associated with the WAA will likely be enough to support light
precipitation by Wednesday morning, with the vast majority of GFS,
ECMWF, and Canadian ensembles painting at least light precip
across much of our CWA by 18z. Precipitation will likely intensify
as the shortwave and associated cold front move through the
region during the afternoon on Wednesday. Ensembles still depict
low chances of widespread rainfall amounts > 1" (10-30%), though
they are a bit more bullish with instability in the afternoon.
This means we'll likely see some embedded thunderstorms, locally
enhancing rainfall amounts. Regarding storm intensity, the early
start to precip will very likely limit the available instability,
curbing chances for strong storms.

The above cold front will stall south of the region on Wednesday
night before drifting back north on Thursday and Friday, serving as
a focus for additional precipitation chances. While precipitation
does appear rather likely at times during this period as the front
wavers over the area, guidance solutions on frontal position and
timing remain fairly varied. Therefore it's difficult to pin down
exactly when the precipitation is most likely, so the current
forecast just has low-end PoPs throughout much of the end of the
week. While confidence in precipitation timing is not very high,
it's looking increasingly likely that we'll see warmer
temperatures as the front moves north through the region. Indeed,
even the 10th percentile of guidance in the NBM is roughly 10
degrees above normal on Saturday, giving me high confidence that
we'll see these warm temps by next weekend.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1203 PM CDT Sun Apr 17 2022

Rain, and isolated pockets of sleet, are slowly advancing into
the region from the south and west this afternoon, and as of yet
no thunder has been observed. While these showers will pose no
immediate threat to the terminals besides brief VSBY reductions
(though they will remain VFR), they will serve to saturate the
lower atmosphere and slowly drop CIGs to MVFR this afternoon in
central Missouri and at the rest of the terminals this evening.
Rain will end from west to east this evening.

While IFR CIGs are likely to overspread the region tonight,
guidance brings in these lower values very early and down to LIFR.
My confidence in LIFR conditions is very low, so this forecast
remains conservative and limits the IFR duration until just after
sunrise. High pressure will build through tomorrow morning,
shunting clouds east and bringing VFR conditions back to the
terminals.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 17, 3:44 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Sun Apr 17 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Sun Apr 17 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated thunderstorms are expected along and south of I-70 this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area on
Wednesday and again at times on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:27 PM CDTFreeze WatchLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 9 more13 hr

Nearby

Frost Advisories in Missouri, 2022Frost Advisories in Illinois, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.